Alert archive / South Dakota / Red Flag Warnings in 2025
Red Flag Warning 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Feb 28, 2025, 3:20 AM CST for 18 counties in South Dakota; 11 counties in Iowa; Dakota County, Dixon County, Nebraska. It took effect at Feb 28, 2025, 10:00 AM CST. It was in force for 8 hr. 24 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 28, 2025, 3:20 AM CST (09:20 UTC)
- In effect from
- Feb 28, 2025, 10:00 AM CST
- Expired
- Feb 28, 2025, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
All 31 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Lincoln County, SD, McCook County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 49 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 10:15 AM CST | NON-TSTM WND GST 61 | 3 Se Montrose, SD | Mesonet station 18 SD RWIS Montrose. |
| Feb 28, 10:40 AM CST | NON-TSTM WND GST 62 | 4 Wnw Spencer, IA | ASOS station KSPW Spencer Municipal Airport. |
| Feb 28, 12:15 PM CST | NON-TSTM WND GST 50 | 6 Wnw Fostoria, IA | Mesonet station FW1255 Milford. |
| Feb 28, 12:15 PM CST | NON-TSTM WND GST 53 | 3 Ne Sibley, IA | Mesonet station RSYI4 Sibley. |
| Feb 28, 12:35 PM CST | NON-TSTM WND GST 51 | 3 N Mitchell, SD | ASOS station KMHE Mitchell Municipal Airport. |
| Feb 28, 12:59 PM CST | NON-TSTM WND GST 53 | 4 Ene Alexandria, SD | Mesonet station 213 SD RWIS Alexandria. |
| Feb 28, 1:04 PM CST | NON-TSTM WND GST 51 | 4 N Dolton, SD | Mesonet station 322 SD RWIS STANLEY CORNER. |
| Feb 28, 1:05 PM CST | NON-TSTM WND GST 51 | 7 Ese Menno, SD | Mesonet station MNMS2 Menno 7ESE. |
| Feb 28, 1:05 PM CST | NON-TSTM WND GST 53 | 3 W Dickens, IA | Mesonet station RSPI4 Spencer. |
| Feb 28, 1:09 PM CST | NON-TSTM WND GST 54 | 3 Ese Parker, SD | Mesonet station 310 SD RWIS Parker. |
| Feb 28, 1:29 PM CST | NON-TSTM WND GST 50 | 14 W Platte, SD | Mesonet station 154 SD RWIS Platte-Winner Bridge. |
| Feb 28, 1:32 PM CST | NON-TSTM WND GST 50 | 2 Wsw Pickstown, SD | Mesonet station 244 SD RWIS Ft. Randall Dam. |
| Feb 28, 1:35 PM CST | NON-TSTM WND GST 59 | 3 Nne Sheldon, IA | AWOS station KSHL Sheldon Airport. |
| Feb 28, 1:44 PM CST | NON-TSTM WND GST 52 | 4 E Irene, SD | Mesonet station 320 SD RWIS IRENE. |
| Feb 28, 2:05 PM CST | NON-TSTM WND GST 51 | 7 Wsw Wall Lake, SD | Mesonet station PKMS2 Parker 7NNE. |
| Feb 28, 2:15 PM CST | NON-TSTM WND GST 54 | 1 Ne Maurice, IA | AWOS station KSXK 1 NE Maurice. |
| Feb 28, 2:20 PM CST | NON-TSTM WND GST 55 | 3 Sse Lake Park, IA | Mesonet station AS497 Lake Park. |
| Feb 28, 2:29 PM CST | NON-TSTM WND GST 54 | 3 E Cavour, SD | Mesonet station 211 SD RWIS Cavour. |
| Feb 28, 2:30 PM CST | NON-TSTM WND GST 53 | 2 Ne Truesdale, IA | Mesonet station RSLI4 Storm Lake. |
| Feb 28, 2:34 PM CST | NON-TSTM WND GST 50 | 2 Wsw Gayville, SD | Mesonet station 197 SD RWIS Gayville. |
| Feb 28, 2:34 PM CST | NON-TSTM WND GST 54 | 2 Wsw Terril, IA | Mesonet station FW7399 TERRIL. |
| Feb 28, 2:39 PM CST | NON-TSTM WND GST 55 | 3 Ssw Beresford, SD | Mesonet station 16 SD RWIS Beresford. |
| Feb 28, 2:59 PM CST | NON-TSTM WND GST 50 | 3 Se Jefferson, SD | Mesonet station 53 SD RWIS North Sioux City. |
| Feb 28, 3:01 PM CST | NON-TSTM WND GST 53 | 2 Sw Sergeant Bluff, IA | ASOS station KSUX Sioux Gateway Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2158 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
622 WWUS83 KFSD 280920 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 320 AM CST Fri Feb 28 2025 IAZ020>022-031-032-NEZ013-014-SDZ050-063-068>071-281730- /O.UPG.KFSD.FW.A.0001.250228T1600Z-250301T0000Z/ /O.NEW.KFSD.FW.W.0003.250228T1600Z-250301T0000Z/ Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory- Charles Mix-Bon Homme-Yankton-Clay-Union- 320 AM CST Fri Feb 28 2025 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE MISSOURI RIVER VALLEY AND PORTIONS OF NORTHWESTERN IOWA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM this morning to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, Charles Mix, Bon Homme, Yankton, Clay and Union. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 32 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ001>003-012>014-SDZ038-052-053-057>061-064>067-281730- /O.NEW.KFSD.FW.W.0003.250228T1600Z-250301T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Beadle-Jerauld-Sanborn- Brule-Aurora-Davison-Hanson-McCook-Douglas-Hutchinson-Turner- Lincoln- 320 AM CST Fri Feb 28 2025 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHWESTERN IOWA AND SOUTHEASTERN SOUTH DAKOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM this morning to 6 PM CST this evening. * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien and Clay. In South Dakota, Beadle, Jerauld, Sanborn, Brule, Aurora, Davison, Hanson, McCook, Douglas, Hutchinson, Turner and Lincoln. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 35 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
231 WWUS83 KFSD 281613 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1013 AM CST Fri Feb 28 2025 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ038-050-052-053- 057>061-063>071-010000- /O.CON.KFSD.FW.W.0003.000000T0000Z-250301T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle-Gregory-Jerauld- Sanborn-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 1013 AM CST Fri Feb 28 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND FAR SOUTHEAST SOUTH DAKOTA AS WELL AS NORTHEAST NEBRASKA AND NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, Hanson, McCook, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...Northwest 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 33 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
787 WWUS83 KFSD 282352 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 552 PM CST Fri Feb 28 2025 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ038-050-052-053- 057>061-063>071-010100- /O.EXP.KFSD.FW.W.0003.000000T0000Z-250301T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle-Gregory-Jerauld- Sanborn-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 552 PM CST Fri Feb 28 2025 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA AND NORTHWEST IOWA... Northerly winds continue to slowly weaken early this evening. However wind gusts over 30 mph may be possible through 8 or 9pm. While fire danger risks are lowering, elevated conditions may continue until that time. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Feb 27, 10:17 PM CST, 5 hours 3 minutes earlier. Its key messages:
- Near to above normal temperatures will persist through the early parts of new week.
- Dry and mild conditions will promote locally elevated danger through this evening.
- Strong 40 to 50 mph northwest winds on Friday will promote near critical to critical fire weather conditions through the evening hours. ALL planned burning activities should be postponed.
- Measurable precipitation chances (50%-70%) will return from Tuesday into Wednesday. While amounts remain uncertain, most of this will fall as rain with most ensemble guidance showing moderate to high probabilities (50%-70%) in a 0.10" inch or greater of QPF across the area.
Area forecast discussion, Feb 27, 10:17 PM CST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1017 PM CST Thu Feb 27 2025
.KEY MESSAGES...
- Near to above normal temperatures will persist through the
early parts of new week.
- Dry and mild conditions will promote locally elevated danger
through this evening.
- Strong 40 to 50 mph northwest winds on Friday will promote
near critical to critical fire weather conditions through the
evening hours. ALL planned burning activities should be
postponed.
- Measurable precipitation chances (50%-70%) will return from
Tuesday into Wednesday. While amounts remain uncertain, most
of this will fall as rain with most ensemble guidance showing
moderate to high probabilities (50%-70%) in a 0.10" inch or
greater of QPF across the area.
&&
.DISCUSSION...
Issued at 218 PM CST Thu Feb 27 2025
CURRENTS & TONIGHT: A mild and breezy day continues! Taking a look
across the area, mostly clear conditions continue with most areas
seeing temperatures in the low to upper 50s this afternoon. Expect
our highs to top out in the mid to upper 50s and low 60s by the late
afternoon before we lose diurnal heating. With breezy westerly winds
this afternoon, we're starting to see some locally elevated fire
weather conditions as RH values as low as between 28 percent persist
east of I-29. Expect these conditions to persist through the evening
before our fire weather potential begins to taper down. More quiet
conditions will persist into the overnight hours as winds begin to
taper down. Lastly, overnight temperatures will only decrease into
the upper 30s to low 40s for the night.
THE WEEKEND: Heading into the weekend, the main focus continues to
be on the strong winds and fire weather concerns on Friday. Taking a
look aloft, 27.12z deterministic guidance continues to show a quick
clipper wave diving across the international border into the
northern plains with its associated cold front. While appreciable
precipitation isn't expected, can't completely rule out a few
isolated showers developing across southwestern MN by Friday
afternoon as elevated instability interacts with some weak PVA
associated with a secondary cold front. From here, our focus turns
towards our fire weather potential for the day. Taking a look at the
environment, the driest conditions will likely occur along the
Missouri River Valley and Hwy-20 corridors where 35-40 percent RH
values look the most likely according to the RAP and HRRR. Anywhere
north of that will fall within 45-60+ percent range mostly due to
falling temperatures and increased cloud coverage during the
afternoon hours.
Strong northwesterly winds are expected to accompany these drier
conditions a tightening SPG and a push of stronger cold air
advection (CAA) aloft lead to wind gusts between 40-50 mph with the
strongest gusts across southwestern MN. This combined with mild
temperatures in the upper 40s to upper 50s for the day will lead to
near critical to critical fire danger across parts of the area
through Friday evening. With all this in mind, decided to issue both
a Fire Weather Watch for the Missouri River Valley and portions of
northwestern IA and a Wind Advisory for our whole area. Both these
product will remain in effect through 6 PM CST with the wind
advisory staring at 9 am and the watch staring at 10 am respectfully.
Looking into the rest of the weekend, slightly cooler temperatures
temporarily return by Saturday as lingering CAA and northerly
surface winds keep temperatures capped to the 30s to mid 40s with
the mildest conditions across southcentral SD. These conditions will
be short-lived though as an amplified ridging bringing another dose
of WAA to the mid-levels leading to temperatures in the upper 40s to
upper 50s by Sunday. From here, a quick mid-level wave passes just
to the south and east of us by Sunday night potentially bringing a
few isolated showers across northwestern IA. However, with the
better dynamics south and east of us; not expecting much in terms of
accumulations. Ensemble guidance reflects this sentiment with most
model runs showing low confidence (30% or less) in any measurable
precipitation.
NEXT WEEK: Looking into the new week, the mild temperature train
will continue into early next week with multiple pushes of WAA
helping us keep temperatures in the 40s and 50s through Tuesday.
Lastly, measurable precipitation chances (50%-70%) will likely
return by Tuesday as a Colorado Low ejects into the central plains.
While overall amounts are still uncertain, 27.12z deterministic
guidance continues to come into better agreement with the placement
of the low. However, things have trended further to the south and
east this run of guidance with the center now expected to lift
through through eastern Kansas and central Missouri. With that being
said, temperatures are still on track to be in the 40s to 50s for
the day which should give us mostly rain with a gradual transition
to light snow as we look diurnal heating. While overall amounts are
still uncertain, most ensemble guidance shows moderate to high
confidence (50%-70%) in a 0.10" of an inch of QPF or greater.
Lastly, could see another dip in our overall temperatures by
Wednesday with highs only peaking in the upper 30s to low 40s.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1013 PM CST Thu Feb 27 2025
VFR conditions with persistent cirrus and occasional LLWS will
continue into mid-morning Friday. Eventually winds will turn
gusty Friday morning, with speeds continuing to increase through
the day. At times, gusts over 40 knots will be possible. Mid-lvl
clouds will begin to move southwest late in the afternoon and
even some potential for MVFR ceilings into western Minnesota.
Skies eventually clear Friday evening, as wind speeds slowly
decline.
&&
.FIRE WEATHER...
Issued at 222 PM CST Thu Feb 27 2025
Locally elevated fire weather conditions will persist through
the evening hours. Taking a look at the latest observations, RH
values are hovering between 28-35 percent across most areas with
breezy westerly winds between 20-30 mph. While this combined
with the milder temperatures could lead to a few hours of Red
Flag-like conditions this afternoon, the window for these
conditions will be limited. As a result, will not issue a fire
weather headline this for this period. With all this in mind,
make sure to limit any activity that could create a spark!
Looking into Friday, a well-mixed environment along will the
passage of multiple cold fronts will result in much stronger
northwesterly winds with gusts between 40-50 mph at times. With
lower dew points behind the cold fronts, expect RH values to
vary somewhere between 30-40 percent south of I-90 and 50-60
percent north of I-90. While relative humidity values will be a
bit more borderline south of I-90, there could be a narrow
corridor along the Missouri River Valley and Hwy-20 corridors
that true Red Flag Warning conditions will be possible. However,
with some lingering uncertainty regarding RH values and falling
temperatures behind the cold fronts; decided to put the outlined
areas in a Fire Weather Watch instead of a warning at this
time. Either way, with very high to extreme fire danger expected
by Friday afternoon make sure to follow your local burning
restrictions!
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM to 6 PM CST Friday for SDZ038>040-050-
052>071.
Fire Weather Watch from 10 AM CST Friday through Friday
afternoon for SDZ050-063-068>071.
MN...Wind Advisory from 9 AM to 6 PM CST Friday for MNZ071-072-080-
081-089-090-097-098.
IA...Wind Advisory from 9 AM to 6 PM CST Friday for IAZ001>003-
012>014-020>022-031-032.
Fire Weather Watch from 10 AM CST Friday through Friday
afternoon for IAZ020>022-031-032.
NE...Wind Advisory from 9 AM to 6 PM CST Friday for NEZ013-014.
Fire Weather Watch from 10 AM CST Friday through Friday
afternoon for NEZ013-014.
&&
DISCUSSION...05
AVIATION...Dux
FIRE WEATHER...05Hazardous weather outlook, Feb 27, 4:38 PM CST, 10 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 438 PM CST Thu Feb 27 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-282245- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 438 PM CST Thu Feb 27 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong northwest wind gusts between 40 and 50 mph are expected on Friday. These strong winds will lead to very high to extreme fire danger across the region. Precipitation chances return early next week, with a risk for rain and snow. A high degree of uncertainty remains in the forecast, so continue monitoring. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in South Dakota, 2025Red Flag Warnings in Iowa, 2025Red Flag Warnings in Nebraska, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.